Georgia, 2015

Damaging Winds in Georgia, July 19, 2015

July 19, 2015 · NWS CHS · 3 events in 1 county or zone

Scattered to numerous thunderstorms developed starting in the early afternoon hours and produced damaging wind gusts across southeast Georgia before pushing off the coast. The storms developed within northwest flow aloft with local enhancements provided by mesoscale boundary interactions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed starting in the early afternoon hours and produced damaging wind gusts across southeast Georgia before pushing off the coast. The storms developed within northwest flow aloft with local enhancements provided by mesoscale boundary interactions. Several of the storms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 19, 9:38 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 9:38 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT SUN JUL 19 2015

.SYNOPSIS...
AN INLAND SURFACE TROUGH WILL PERSIST THROUGH TUESDAY. A WEAK COLD
FRONT COULD APPROACH FROM THE NORTH ON WEDNESDAY AND THEN LINGER
THROUGH LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE EXPANSIVE ANTICYCLONE CENTERED OVER THE SOUTHERN GREAT PLAINS
AND LOWER MS VALLEY WILL WEAKEN A BIT ON ITS NE AND E FLANKS
TODAY JUST ENOUGH TO ALLOW WEAK PERTURBATIONS IN NW TO N FLOW
ALOFT TO BRUSH THE FORECAST AREA. 00Z MODEL GUIDANCE INDICATES AN
EARLY MORNING CAP RANGING FROM 4C ACROSS COASTAL SOUTH CAROLINA TO
ABOUT 2C-3C ACROSS SE GEORGIA. TYPICAL MID/LATE JULY THERMODYNAMIC
PROFILES PROGGED THIS AFTERNOON WITH A LEE-SIDE SURFACE TROUGH
EXTENDING INTO THE MIDLANDS AND CSRA REGION. THIN CLOUDS WILL DO
LITTLE TO HINDER STRONG SURFACE HEATING THIS MORNING WITH TEMPS
REACHING THE LOW TO MID 90S BY EARLY AFTERNOON. HIGH TEMPS IN THE
MID 90S MANY AREAS WITH MAX HEAT INDEX VALUES AROUND 105 THIS
AFTERNOON.

MODEL CONSENSUS SUGGESTS THE BETTER MID LEVEL ENVIRONMENT ALONG WITH
GREATER 850MB-500MB MOISTURE PROFILES WILL BE ALONG AND W OF I-95
UNDER RIPPLES OF WEAK UPPER DIFLUENCE. SCATTERED SHOWERS AND TSTMS
WITH PULSE/MULTICELL MODES SHOULD DEVELOP AFTER MID AFTERNOON WITH
STORM PROPAGATIONS NNW-SSE OR DOWN THE SEA-BREEZE. WE BUMPED POPS
TO 40 PERCENT ACROSS INLAND SE GEORGIA GIVEN LATEST TRENDS. DIURNAL
CONVECTION COULD BE MORE ISOLATED FURTHER NE INTO THE CHARLESTON
TRI-COUNTY AREA HOWEVER WITH A SLOWER MOVING RESULTANT SEA BREEZE WE
MAINTAINED LOW END CHANCE POPS ALONG CENTRAL COASTAL SOUTH CAROLINA.

DIURNAL CONVECTION SHOULD DIMINISH THIS EVENING AS IS TYPICAL THIS
TIME OF YEAR WITH ONLY ISOLATED POTENTIAL OVERNIGHT AT BEST. WARM
AND MUGGY CONDITIONS WITH OVERNIGHT READINGS MID TO UPPER 70S ONCE
AGAIN.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
FOR THE MONDAY THROUGH WEDNESDAY TIME PERIOD...THE FIRST COUPLE OF
DAYS WILL PRIMARILY BE DRIVEN BY THE PERSISTENT SURFACE TROUGH AND
THE GRADUALLY WEAKENING INFLUENCE OF THE UPPER RIDGE CENTERED TO THE
WEST. IN FACT BY WEDNESDAY...A WEAK FRONT WILL SINK SOUTHWARD AND
INTO THE VICINITY OF THE FORECAST AREA. THIS WILL TAKE PLACE AS
ZONAL FLOW ALOFT BECOMES MORE CYCLONIC THROUGH THE DAY. SO...THE
OVERALL TREND WILL BE FOR INCREASING DIURNAL POPS EACH DAY TO
ACCOUNT FOR THE ATMOSPHERE BECOMING MORE SUPPORTIVE OF
SHOWERS/THUNDERSTORM DEVELOPMENT. THE OVERALL SEVERE THREAT LOOKS TO
BE QUITE MARGINAL...BUT DEPENDING ON HOW MESOSCALE OUTFLOW
BOUNDARIES EVOLVE AND INTERACT THERE COULD BE A FEW STRONG TO SEVERE
STORMS EACH AFTERNOON/EVENING. IT WILL BE A WARM STRETCH OF
DAYS...WITH HIGHS REACHING THE MID/UPPER 90S EACH AFTERNOON. THIS
WILL RESULT IN HEAT INDEX VALUES UP TO AROUND 110 ESPECIALLY MONDAY
AND TUESDAY. WILL MAINTAIN THE CURRENT WORDING IN THE HWO FOR
POSSIBLY NEEDING HEAT ADVISORIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
FOR THE LONG TERM PERIOD...THE PATTERN WILL CONTINUE TO TREND TOWARD
BECOMING MORE ACTIVE AS THE FLOW ALOFT BECOMES INCREASINGLY CYCLONIC
THANKS TO A EASTERN CONUS TROUGH. THE MID WEEK FRONT WILL BECOME
NEARLY STATIONARY AND LAY ACROSS THE REGION THROUGH LATE WEEK. THIS
WILL LEAD TO AN INCREASINGLY ACTIVE PERIOD AS WAVES DEVELOP ALONG
THE BOUNDARY. PERIODS OF HIGHER POPS ARE EXPECTED...ESPECIALLY
DURING DIURNAL HEATING...BUT WE COULD EVEN SEE ACTIVITY LINGER
THROUGH THE OVERNIGHT PERIODS AT TIMES. CONFIDENCE IN WHICH TIME
PERIODS WILL BE MOST ACTIVE IS LOW AT THIS POINT...BUT THE GENERAL
CONSENSUS IS FOR INCREASING POPS AND TEMPERATURES DECREASING A BIT
CLOSER TO CLIMO NORMALS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH 12Z MONDAY. DIURNAL CONVECTION
IS POSSIBLE AT THE TERMINALS THIS AFTERNOON AND EVENING. 06Z MODELS
CONTINUE TO DIFFER ON BOTH CONVECTIVE INITIATION/LOCATION/TIMING
AND WE WILL KEEP TSRA/CB OUT OF THE TAFS THIS MORNING UNTIL 12Z
SOUNDING DATA BECOMES AVAILABLE.

EXTENDED AVIATION OUTLOOK...LOW END CHANCES FOR DIRECT IMPACTS
FROM AFTERNOON/EVENING THUNDERSTORMS EACH DAY.

&&

.MARINE...
A SW SYNOPTIC FLOW OVER THE WATERS THROUGH TONIGHT. SPEEDS TONIGHT
MAINLY LESS THAN 10 KT UNTIL LATE AFTERNOON. AN UPTICK IN FLOW
TONIGHT BUT ONLY 10-15 KT WELL OFFSHORE. SEAS AROUND 2 FT TODAY
BUILDING TO 2-3 FT BEYOND 20 NM TONIGHT.

MONDAY THROUGH FRIDAY...AN INLAND TROUGH OF LOW PRESSURE WILL BE
PRESENT THROUGH WEDNESDAY AND WILL HELP TO DRIVE SOUTHWEST FLOW
ACROSS THE LOCAL WATERS. WINDS WILL GENERALLY TOP OUT IN THE 15-20
KT RANGE DURING THIS TIME PERIOD...THOUGH WE COULD SEE SOME 25 KT
GUSTS ON TUESDAY WHEN THE PRESSURE GRADIENT IS EXPECTED TO BE
TIGHTEST. TYPICAL ENHANCEMENTS WILL TAKE PLACE ALONG THE LAND/SEA
INTERFACE EACH AFTERNOON AND EVENING WITH THE SEA BREEZE. THEN BY
THURSDAY AND FRIDAY THE OVERALL FLOW PATTERN WILL BECOME LESS
CERTAIN AS A FRONT SINKS INTO THE VICINITY FROM THE NORTH. WINDS
WILL BECOME A BIT MORE VARIABLE AT TIMES THOUGH WILL BE WEAKER THAN
EARLIER IN THE WEEK. SEAS WILL FLUCTUATE IN ASSOCIATED WITH PERIODS
OF STRONGER WINDS...BUT WILL GENERALLY RANGE FROM 2-3 FT WITHIN 20
NM AND 3-4 FT BEYOND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...
MARINE...BSH
Hazardous weather outlook, Jul 19, 3:46 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
446 AM EDT SUN JUL 19 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-200900-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
446 AM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXCESSIVE HEAT...TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S
FOR MOST PLACES EACH AFTERNOON FROM MONDAY THROUGH AT LEAST
WEDNESDAY. THESE HOT TEMPERATURES WILL COMBINE WITH DEWPOINTS IN
THE LOWER TO MID 70S...AND COULD RESULT IN HEAT INDEX VALUES
AROUND 110 DEGREES. HEAT ADVISORIES COULD EVENTUALLY BE NEEDED FOR
PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-200900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
446 AM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 12:42 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT SUN JUL 19 2015

GAZ088-100-101-191815-
EFFINGHAM GA-BULLOCH GA-SCREVEN GA-
142 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...SCREVEN AND
EFFINGHAM COUNTIES UNTIL 215 PM EDT...

AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAPTOLO...OR 12 MILES EAST OF MIDDLEGROUND...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWINGTON...OLIVER...EGYPT AND KILDARE.

LAT...LON 3252 8172 3263 8163 3257 8139 3240 8151
TIME...MOT...LOC 1742Z 298DEG 19KT 3256 8160

JRL
Special weather statement, Jul 19, 12:50 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SUN JUL 19 2015

GAZ101-SCZ042-047-191815-
EFFINGHAM GA-HAMPTON SC-INLAND JASPER SC-
150 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...JASPER
AND HAMPTON COUNTIES UNTIL 215 PM EDT...

AT 149 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARNETT...OR 14 MILES NORTH OF SPRINGFIELD...MOVING SOUTHEAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TARBORO...TILLMAN...GARNETT...ROBERTVILLE...CLYO AND EBENEZER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3252 8144 3264 8135 3255 8102 3237 8119
TIME...MOT...LOC 1749Z 298DEG 19KT 3258 8131

JRL
Special weather statement, Jul 19, 1:47 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SUN JUL 19 2015

GAZ101-SCZ047-051-191915-
EFFINGHAM GA-INLAND JASPER SC-COASTAL JASPER SC-INLAND JASPER SC-
COASTAL JASPER SC-
247 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES UNTIL 315 PM EDT...

AT 247 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SWITZERLAND...OR NEAR RIDGELAND...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RIDGELAND...JASPER...RINCON...HARDEEVILLE...GRAHAMVILLE...OLD
HOUSE...PURYSBURGH AND SWITZERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3235 8128 3257 8090 3248 8082 3242 8085
      3230 8097 3230 8100 3228 8100 3219 8109
TIME...MOT...LOC 1847Z 344DEG 11KT 3240 8100

RFM
Special weather statement, Jul 19, 2:05 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT SUN JUL 19 2015

SCZ042-043-191930-
HAMPTON SC-INLAND COLLETON SC-
305 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND HAMPTON
COUNTIES UNTIL 330 PM EDT...

AT 305 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CROCKETVILLE TO NEAR
WALTERBORO...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALTERBORO...HAMPTON...YEMASSEE...VARNVILLE...EARLY BRANCH...
ISLANDTON...ALMEDA INTERSECTION AND RITTER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3278 8044 3268 8079 3270 8083 3267 8087
      3264 8096 3265 8096 3266 8095 3269 8095
      3270 8097 3272 8098 3275 8102 3274 8103
      3289 8114 3302 8067
TIME...MOT...LOC 1905Z 322DEG 24KT 3288 8103 3297 8072

The radar

The Charleston,SC radar (KCLX), 80 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 19, 2:09 PM EST to 2:10 PM EST
Where
Chatham County, 0.91 mi SE of Burnside
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.940, -81.110

Chatham County Emergency Management reported trees and power lines blocking the road at Beaulieu Bend and Beaulieu Farm Bend Road. Also, a tree on a house at 249-A Shipyard Road.

Thunderstorm Wind, Chatham

When
July 19, 2:15 PM EST to 2:16 PM EST
Where
Chatham County, 1.76 mi E of Central Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -81.090

Chatham County Emergency Management reported trees blocking the road at Road Bay Street and Houston Street.

Thunderstorm Wind, Chatham

When
July 19, 2:28 PM EST to 2:29 PM EST
Where
Chatham County, 2.24 mi NW of Ft Screven
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.020, -80.960

Chatham County Emergency Management reported a tree on a home at 2 Roundabout Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594019, 594021, 594023.